More of a reason to change your life style... there is no quick fix or magic pill... Work hard & earn results...
Users of Alli and Xenical, beware -- the diet drugs may cause liver failure, according to the U.S. Food and Drug Administration. In a statement released on May 26, the government agency said, "There is a potential, rare occurrence of liver failure in people who take the weight-loss medications Alli or Xenical."
The warning was issued after the FDA reviewed 12 overseas cases of liver damage caused by the prescription drug Xenical and one U.S. case involving the over-the-counter Alli. Of those cases, two died from liver failure while three required liver transplants.
At the same time, the FDA acknowledged that it could not find a cause-and-effect relationship between the active ingredient orlistat and the liver damage, since other factors or drugs may have contributed. As a result, a new label was approved for Xenical, and the FDA is working with GlaxoSmithKline to revise Alli's label.
Xenical was FDA approved in 1999, while Alli, which retails for about $45, was cleared for over-the-counter use in 2007. Some 40 million people have used the drugs worldwide.
The warning is standard fare, John Gever, senior editor of MedPageToday.com, told WalletPop in a telephone interview, "It's not clear the liver injuries were caused by the drugs. Still, the FDA always errs on the side of caution. Putting warnings on labels is an easy thing to do."
So what's a consumer to do? The government agency cautioned consumers to immediately contact their physicians or the FDA's own MedWatch Adverse Event Reporting program if they experience symptoms like itching, yellow eyes or skin, dark urine, loss of appetite or light-colored stools, as they may be signs of liver damage.
Most liver injuries are reversible, added Gever. "The liver can take a lot of punishment and can recover from a lot of injury. But once [the injury] is acute, there is no alternative. You need a functional liver to live." So at the first hint of any of these symptoms, warned Gever, visit the doctor.
But before they even pop the first pill, consumers need to educate themselves on all the risks, said Keri Gans, a national spokeswoman for the American Dietetic Association, in a telephone interview with WalletPop.
"When you're talking any over-the-counter medication, if it is not properly used, there are risks involved," said the registered dietitian. "Speak to your physician or registered dietitian. Read all the information provided by Alli's website. They have an amazing website with a lot of information. Any products where there are side effects, you need to be fully educated."
One thing to know is that Alli only helps if you're overly fond of fatty foods. "If you're not eating a lot of fat but tons of bread, there is no effect," explained Gans.
For many people, when it comes to weight loss, they need to "accept the reality that they have to watch what they eat and exercise regularly to maintain or achieve a healthy weight," said Jackie Keller, wellness coach to the stars and a founder of NutriFit, a meal plan service, in an e-mail to WalletPop.
"As a society, we seem to gravitate toward the 'miracle pill' solution to health and weight management," she continued. "Until we're willing to accept the fact that we cannot eat whatever we want without consequences, or be as lazy as we please without ramifications, we will continue to have reminders in the forms of side effects."
Post a Comment